Opioid overdose is life-threatening and requires immediate emergency attention. Recognizing the signs of opioid overdose is essential to saving lives.
if a person exhibits ANY of the following symptoms, Call 911 immediately and administer Narcan (if you have it):
- Their face is extremely pale and/or feels clammy to the touch
- Their body goes limp
- Their fingernails or lips have a purple or blue color
- They start vomiting or making gurgling noises
- They cannot be awakened or are unable to speak
- Their breathing or heartbeat slows or stops
AB 472, California's 911 Good Samaritan law, provides limited protection from arrest, charge and prosecution for people who seek emergency medical assistance at the scene of a suspected drug overdose. It protects from charges for low-level drug offenses such as possession of a controlled substance for personal use and being under the influence of a controlled substance. It does NOT protect from charges for high-level drug offenses such as driving under the influence or engaging in sales of controlled substances.
Naloxone is very safe and can be given to someone even if you aren't sure what substance they have used. It will not harm them, but it also won't have any effect. If you suspect someone is experiencing an overdose and you have Naloxone, use it, and call 911. If they have used something other than opioids, or if they have opioids and additional substances in their body, the Naloxone will not reverse the overdose symptoms from non-opioids.
Fentanyl is an extremely potent opioid that is up to 50x stronger than heroin and 100x stronger than morphine. In the last several years, manufacturers of illicit drugs have begun contaminating their drug supply with fentanyl because it is much cheaper, easier to obtain, and has a stronger effect than other drugs. Fentanyl has been found in almost all types of unregulated drugs.
Most of the time, the person using the contaminated substance has no idea that it contains fentanyl. Substances laced with fentanyl can lead to accidental overdose, sometimes resulting in death.
Although there is no guaranteed way to determine if Fentanyl is present in a substance, Fentanyl test strips are a tool that can be used to lower your risk of accidental opioid overdose. It is recommended that you test every substance you plan to take to ensure that it does not contain fentanyl. Being prepared to prevent and respond to an overdose is essential if you plan to use any substances.